On orthogonal polynomials spanning a non-standard flag

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Amer Mathematical Soc
Google Scholar
Research Projects
Organizational Units
Journal Issue
We survey some recent developments in the theory of orthogonal polynomials defined by differential equations. The key finding is that there exist orthogonal polynomials defined by 2nd order differential equations that fall outside the classical families of Jacobi, Laguerre, and Hermite polynomials. Unlike the classical families, these new examples, called exceptional orthogonal polynomials, feature non-standard polynomial flags; the lowest degree polynomial has degree m > 0. In this paper we review the classification of codimension m = 1 exceptional polynomials, and give a novel, compact proof of the fundamental classification theorem for codimension 1 polynomial flags. As well, we describe the mechanism or rational factorizations of 2nd order operators as the analogue of the Darboux transformation in this context. We finish with the example of higher codimension generalization of Jacobi polynomials and perform the complete analysis of parameter values for which these families have non-singular weights.
© Amer Mathematical Soc. Conferencia: Jairo Charris Seminar on Algebraic Aspects of Darboux Transformations, Quantum Integrable Systems and Supersymmetric Quantum Mechanics (2010 . Santa Marta, Colombia). We thank Ferenc Tookos for useful comments and suggestions. The research of DGU was supported in part by MICINN-FEDER grant MTM2009-06973 and CUR-DIUE grant 2009SGR859. The research of NK was supported in part by NSERC grant RGPIN 105490-2004. The research of RM was supported in part by NSERC grant RGPIN-228057-2004.
Unesco subjects
[1] J. Aczel, Eine Bemerkung über die Charakterisierung der klassichen orthogonale Polynome, Acta Math. Acad.Sci. Hungar 4 (1953), 315-321. [2] R.A. Askey and J.A. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Memoirs American Mathematical Society No. 319 1985. [3] F.V. Atkinson and W.N. Everitt, Orthogonal polynomials which satisfy second order differential equations. E. B. Christoffel (Aachen/Monschau, 1979), pp. 173–181, Birkhäuser, Basel-Boston, Mass., 1981. [4] Erdélyi A et al. Higher Transcendental Functions, Vol. I, McGraw-Hill, New York, 1953 [5] S. Bochner, Über Strum-Liouvillesche Polynomsysteme, Math. Z. 29 (1929), 730-736. [6] F. Cooper, A. Khare and U. Sukhatme, Supersymmetry in quantum mechanics World Scientific, Singapore 2001 [7] P. Crooks and R. Milson, On projective equivalence of univariate polynomial subspaces, SIGMA 5 (2009), paper 107 [8] P. A. Deift, Applications of a commutation formula, Duke Math. J. 45 (1978), 267–310 [9] S. Y. Dubov, V. M. Eleonskii, and N. E. Kulagin, Equidistant spectra of anharmonic oscillators, Sov. Phys.JETP 75 (1992) 47–53 [10] W. N. Everitt, K. H. Kwon, L. L. Littlejohn and R. Wellman, Orthogonal polynomial solutions of linear ordinary differential equations, J. Comput. Appl. Math 133 (2001), 85-109. [11] W. N. Everitt, L. L. Littlejohn, R. Wellman, The Sobolev orthogonality and spectral analysis of the Laguerre polynomials L −k n for positive integers k, J. Comput. Appl. Math. 171 (2004), 199–234. [12] J. Feldmann, On a characterization of classical orthogonal polynomials, Acta Sc. Math. 17 (1956), 129-133. [13] L.E. Gendenshtein, Derivation of exact spectra of the Schrodinger equation by means of supersymmetry, JETP Lett. 38 (1983) 356-359. [14] F. Gesztesy and G. Teschl, On the double commutation method, Proc. Amer. Math. Soc. 124 1831–1840 (1996) [15] J. Gibbons and A.P. Veselov, On the rational monodromy-free potentials with sextic growth, J. Math. Phys. (50) (2009) 013513, 25 pages. [16] D. Gómez-Ullate, N. Kamran and R. Milson, The Darboux transformation and algebraic deformations of shape-invariant potentials, J. Phys. A 37 (2004), 1789–1804. [17] D. Gómez-Ullate, N. Kamran and R. Milson, Supersymmetry and algebraic Darboux transformations, J. Phys. A 37 (2004), 10065–10078. [18] D. Gómez-Ullate, N. Kamran and R. Milson, Quasi-exact solvability and the direct approach to invariant subspaces. J. Phys. A, 38(9):2005–2019, 2005. [19] D. Gómez-Ullate, N. Kamran and R. Milson, Quasi-exact solvability in a general polynomial setting, Inverse Problems, 23 (2007) 1915-1942. [20] D. Gómez-Ullate, N. Kamran, and R. Milson, An extension of Bochner’s problem: exceptional invariant subspaces J. Approx. Theory 162 (2010) 987-1006. [21] D. Gómez-Ullate, N. Kamran, and R. Milson, An extended class of orthogonal polynomials defined by a Sturm-Liouville problem , J. Math. Anal. Appl. 359 (2009) 352–367. [22] D. Gómez-Ullate, N. Kamran, and R. Milson, Exceptional orthogonal polynomials and the Darboux transformation, J. Phys. A 43 (2010) 434016 [23] E. Hendriksen and H. van Rossum, Semiclassical orthogonal polynomials, in “Orthogonal polynomials and applications” (Bar-le-Duc, 1984), C. Brezinski et al Editors, 354–361, Lecture Notes in Math., 1171, Springer, Berlin, 1985. [24] M. Ismail, Classical and quantum orthogonal polynomials in one variable, Encyclopedia in Mathematics, vol 98 Cambridge University Press, Cambridge, (2005). [25] R. Koekoek, P. Lesky, and R. Swarttouw, Hypergeometric orthogonal polynomials and their q-analogues, Springer-Verlag, Berlin, 2010 [26] K. H. Kwon and L. L. Littlejohn, Classification of classical orthogonal polynomials, J. Korean Math. Soc. 34 (1997), 973-1008. [27] P. Lesky, Die Charakterisierung der klassischen orthogonalen Polynome durch Sturm-Liouvillesche Differentialgleichungen, Arch. Rat. Mech. Anal. 10 (1962), 341-352. [28] B. Midya and B. Roy, Exceptional orthogonal polynomials and exactly solvable potentials in position dependent mass Schr¨odinger Hamiltonians, Phys. Lett. A 373(45) (2009) 4117– 4122 [29] M. Mikolás, Common characterization of the Jacobi, Laguerre and Hermitelike polynomials(in Hungarian), Mate. Lapok 7 (1956), 238-248. [30] C. Quesne, Exceptional orthogonal polynomials, exactly solvable potentials and supersymmetry, J. Phys. A 41 (2008) 392001–392007 [31] C. Quesne, Solvable rational potentials and exceptional orthogonal polynomials in supersymmetric quantum mechanics, SIGMA 5 (2009), 084, 24 pages. [32] M. Reed and B. Simon, Methods of Modern Mathematical Physics. II. Fourier Analysis, Self- Adjointness, Academic Press, New York-London, 1975. [33] A. Ronveaux, Sur l’´equation diff´erentielle du second ordre satisfaite par une classe de polynômes orthogonaux semi-classiques, C. R. Acad. Sci. Paris Sér. I Math. 305 (1987), no. 5, 163–166. [34] A. Ronveaux and F. Marcellán, Differential equation for classical-type orthogonal polynomials, Canad. Math. Bull. 32 (1989), no. 4, 404–411. [35] S. Odake and R. Sasaki, Infinitely many shape invariant potentials and new orthogonal polynomials, Phys. Lett. B 679 (2009) 414–417. [36] S. Odake and R. Sasaki, Infinitely many shape invariant discrete quantum mechanical systems and new exceptional orthogonal polynomials related to the Wilson and Askey-Wilson polynomials, Phys. Lett. B 682 (2009), 130–136. [37] S. Odake and R. Sasaki, Infinitely many shape invariant potentials and cubic identities of the Laguerre and Jacobi polynomials, J. Math. Phys. 51 (2010), 053513, 9 pages. [38] S. Odake and R. Sasaki, Another set of infinitely many exceptional (Xℓ) Laguerre polynomials, Phys. Lett. B 684 (2010), 173–176. [39] R. Sasaki, S. Tsujimoto, and A. Zhedanov, Exceptional Laguerre and Jacobi polynomials and the corresponding potentials through Darboux- Crum transformations, J. Phys. A 43 (2010), 315204, 20 pages [40] C. V. Sukumar, Supersymmetric quantum mechanics of one-dimensional systems, J. Phys. A 18 (1985) 2917-2936. [41] G. Szegó, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ. 23, Amer. Math. Soc., Providence RI, 1975, Fourth Edition. [42] T. Tanaka, N-fold Supersymmetry and quasi- solvability associated with X2- Laguerre polynomials, arXiv:0910.0328 [math-ph] [43] V. B. Uvarov, The connection between systems of polynomials that are orthogonal with respect to different distribution functions, USSR Computat. Math. and Math. Phys. 9 (1969), 25–36. [44] A. Zettl, Sturm-Liouville theory, Mathematical Surveys and Monographs, 121, Amer. Math. Soc., Providence, RI, 2005